Virginia, 2022

Flash Flooding and Flood in Virginia, August 21 to 22, 2022

August 21 to 22, 2022 · NWS RNK · 14 events in 4 counties and zones

A warm front, drifting northward from the Carolinas across the lower Mid-Atlantic, triggered scattered thunderstorms with heavy rain. 8 inches across the central Piedmont of Virginia and North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A warm front, drifting northward from the Carolinas across the lower Mid-Atlantic, triggered scattered thunderstorms with heavy rain. Strong heating during the afternoon supported surface-based CAPE values rising into the 2,000 to 2,500 J/Kg range, while precipitable water values ranged from around 1.5 inches along the Blue Ridge to in excess of 1.8 inches across the central Piedmont of Virginia and North Carolina. Wind speeds through 700 mb were generally around 10 knots, supporting slow cell movement that would contribute to prolonged heavy rainfall over some locations. Many of the storms produced rainfall at 3 to 5 inch per hour rates, which resulted in flash flooding of small streams in the local area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 21, 5:45 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 21, 5:45 AM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
645 AM EDT Sun Aug 21 2022

.SYNOPSIS...
Low pressure moves east into the mountains by Monday. High
pressure builds in behind it for midweek

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 634 AM EDT Sunday...

Update to increase rain chances faster over the southern
forecast area as energy aloft works an area of convection across
central NC toward southside VA between 11-14z/7am-10am.

Previous discussion...

Showers/storms today with cooler highs...

5h trough extending from the Great Lakes to the lower Ohio Valley
pivots east into the central Appalachians late tonight. Several
shortwaves/vorts will track across the area today with numerous
showers and scattered thunderstorms the result. Looks like best lift
occurs between 12-21z, with less coverage overnight. There are some
differences in models on timing/amount of rain, etc, but overall
flavor is that 60 to 80 percent of the area will see measurable rain
today.

Heavy rain at times as precip water increases to 1.5 to 2.0 inches,
but with speed of showers/storms, localized flooding will be the
main concern and not enough to warrant any headlines.

Highs today will be mainly in the 70s, except some lower 80s over
the piedmont.

Lows should be elevated in the 60s.

Forecast confidence is high on higher chance of rainfall and
temperatures, but lower on amount of heavy rainfall and risk of
flooding.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 300 AM EDT Sunday...

An upper level trough over the Ohio Valley will propagate east
through the Mid Atlantic during the beginning of the week. At
the surface, low pressure over the Great Lakes with an attendant
cold front will work its way toward the eastern US by Tuesday,
and will be offshore by Wednesday. This will allow high pressure
to build into the area for the middle of the week, leading to
generally drier conditions than the previous days.

With the high pressure over the area, precipitation chances will
decrease for mid week. Clearing skies will allow for decent daytime
heating, and an increase in temperatures. The Piedmont will see
temperatures warming back up into the mid to upper 80s, and areas
west of the Blue Ridge will see high temperatures in the low 80s.

Forecast confidence is average.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 315 AM EDT Sunday...

Surface high pressure will be the main feature for Thursday into
Friday, and will keep the area mostly dry for the end of the work
week. However, as the previously discussed front lingers offshore of
the Carolinas will keep low level moisture flowing into the area.
That being said, chances of showers and thunderstorms increase for
the afternoons and evenings through the end of the week.

Forecast confidence is average.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 635 AM EDT Sunday...

Ceilings have been slower to fall this morning but think most
sites will be MVFR or lower by 15z, with showers/scattered
thunderstorms affecting most through 21z. LWB/BLF will see
activity at 12z, possibly DAN, then BCB/ROA in the 14-16z time
frame and LYH by 19z.

Ceilings this afternoon will vary between VFR when it isn't
raining to IFR in storms.

Will allow for less coverage after 00z/Monday with cigs dropping
again sub-VFR with IFR likely in fog at LWB/BCB possibly VLIFR
at LWB by 10z Monday.

Confidence is high on shower chances today and sub-VFR for most,
with lower confidence after 00z Monday on showers and cigs.

.Extended Aviation Discussion...
An upper level trough will linger over the region into Monday
before moving east of the area. This will favor areas of sub
VFR. Looking at a return to mainly VFR for Tuesday and Wednesday
aside for mountain valley stratus/fog. Showers return for the
end of the week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM/WP
NEAR TERM...WP
SHORT TERM...AS
LONG TERM...AS
AVIATION...VFJ/WP
Hazardous weather outlook, Aug 21, 3:01 AM EST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
401 AM EDT Sun Aug 21 2022

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-220815-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
401 AM EDT Sun Aug 21 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 21, 5:25 AM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
625 AM EDT Sun Aug 21 2022

VAZ007-211100-
Tazewell VA-
625 AM EDT Sun Aug 21 2022

...A strong thunderstorm will impact portions of
Tazewell County through 700 AM EDT...

At 625 AM EDT, Doppler radar was tracking a strong thunderstorm over
Raven, or near Richlands, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Richlands...
Tazewell...
Cedar Bluff...
Burkes Garden...
Raven...
Amonate...
and Gratton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3717 8186 3720 8176 3724 8174 3724 8172
      3720 8168 3721 8156 3724 8151 3726 8150
      3725 8148 3727 8145 3727 8142 3731 8140
      3733 8137 3717 8129 3715 8133 3712 8127
      3698 8179 3705 8182 3711 8189 3714 8190
TIME...MOT...LOC 1025Z 240DEG 49KT 3708 8188

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

WP
Special weather statement, Aug 21, 6:12 AM EST, 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
712 AM EDT Sun Aug 21 2022

NCZ004-005-211145-
Stokes NC-Rockingham NC-
712 AM EDT Sun Aug 21 2022

...A strong thunderstorm will impact portions of
southeastern Stokes and Rockingham Counties through 745 AM EDT...

At 711 AM EDT, Doppler radar was tracking a strong thunderstorm over
Walnut Cove, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Eden...
Wentworth...
Mayodan...
Madison...
Walnut Cove...
Stoneville...
and Mayfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3626 8037 3654 7995 3654 7951 3625 7988
TIME...MOT...LOC 1111Z 240DEG 26KT 3632 8014

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

RS
Special weather statement, Aug 21, 6:48 AM EST, 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
748 AM EDT Sun Aug 21 2022

NCZ005-006-VAZ043-044-211230-
Rockingham NC-Caswell NC-Henry VA-Pittsylvania VA-
748 AM EDT Sun Aug 21 2022

...Strong thunderstorms will impact portions of
Rockingham, northwestern Caswell, southwestern Pittsylvania and
southern Henry Counties, the City of Danville and the City of
Martinsville through 830 AM EDT...

At 747 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ayersville to near Reidsville. Movement
was northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Danville...
Eden...
Reidsville...
Martinsville...
Wentworth...
Yanceyville...
and Bethel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3649 8003 3654 8003 3654 8005 3656 8005
      3676 7986 3661 7920 3654 7922 3654 7918
      3624 7957 3624 7961
TIME...MOT...LOC 1147Z 235DEG 21KT 3653 8001 3638 7963

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RS
Special weather statement, Aug 21, 6:53 AM EST, 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
753 AM EDT Sun Aug 21 2022

VAZ019-020-024-WVZ507-211245-
Bath VA-Rockbridge VA-Alleghany VA-Eastern Greenbrier WV-
753 AM EDT Sun Aug 21 2022

...A cluster of strong thunderstorm will impact portions of northern
Alleghany, northwestern Rockbridge, southern Bath Counties in west
central Virginia and southeastern Greenbrier Counties in
southeastern West Virginia and the City of Covington through 845 AM
EDT...

At 753 AM EDT, Doppler radar was tracking a strong thunderstorm near
Natural Well, or near Covington, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Covington...
Clifton Forge...
Goshen...
Warm Springs...
Millboro...
Hot Springs...
and Iron Gate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3797 7947 3779 7977 3780 7982 3770 7992
      3784 8031 3813 7981
TIME...MOT...LOC 1153Z 232DEG 12KT 3786 7999

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

RS

The radar

The Roanoke radar (KFCX), 45 km away, was scanning. The volume nearest the first event began at 11:59 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 4 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Carroll

When
August 21, 7:00 AM EST to August 22, 7:00 AM EST
Where
Carroll County, 2.07 mi N of Gladesboro
Reported by
Mesonet
Coordinates
36.750, -80.650

A personal weather station (Weather Underground: KVADUGSP7) recorded a 24-hour rainfall total of 4.84 inches, most of which fell between 2 pm and 9 pm on the 21st. Rainfall rates were observed at 2 to 3 inches per hour at times during the event. This total was about a 50-year rainfall event at the 6-hour duration per NOAA Atlas 14 Point Precipitation Frequency estimates.

Heavy Rain, Carroll

When
August 21, 7:00 AM EST to August 22, 7:00 AM EST
Where
Carroll County, 0.69 mi S of Hillsville
Reported by
Mesonet
Coordinates
36.760, -80.730

A personal weather station (Weather Underground: KVAHILLS48) recorded a 24-hour rainfall total of 4.97 inches, which fell between 3 pm and 9 pm on the 21st. Rainfall rates were observed at 2 to 3 inches per hour at times during the event. This total was about a 100-year rainfall event at the 6-hour duration per NOAA Atlas 14 Point Precipitation Frequency estimates.

Flash Flood, Rockbridge

When
August 21, 7:30 AM EST to 9:30 AM EST
Where
Rockbridge County, 6.13 mi SW of Goshen to 6.1 mi SW of Goshen
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.925, -79.588

Blacks Run was flooded by up to 3 feet of water flowing across the roadway due to heavy rain. The road was reopened after flood water receded and no damage was reported.

Heavy Rain, Rockbridge

When
August 21, 7:50 AM EST to 10:50 AM EST
Where
Rockbridge County, 1.99 mi SSW of Timber Ridge
Reported by
Mesonet
Coordinates
37.825, -79.398

A personal weather station (Weather Underground: KVALEXIN46) recorded a 3-hour rainfall total of 3.94 inches. Rainfall rates peaked at nearly 3 inches per hour during the storm. This total was about a 200-year rainfall event at the 3-hour duration per NOAA Atlas 14 Point Precipitation Frequency estimates.

Heavy Rain, Rockbridge

When
August 21, 8:00 AM EST to 11:00 AM EST
Where
Rockbridge County, 2.19 mi WNW of Midvale
Reported by
Mesonet
Coordinates
37.844, -79.306

A personal weather station (Weather Underground: KVAFAIRF60) recorded a 3-hour rainfall total of 3.33 inches, most of which fell between 8 am and 10 am EST on the 21st. Rainfall rates were observed in excess of 3 inches per hour during the event. This total was about a 50-year rainfall event at the 3-hour duration per NOAA Atlas 14 Point Precipitation Frequency estimates.

Flash Flood, Rockbridge

When
August 21, 8:40 AM EST to 10:30 AM EST
Where
Rockbridge County, 0.7 mi S of Aqua to 0.63 mi S of Aqua
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.860, -79.352

Heavy rain caused a tributary of Mill Creek to overflow its banks and flood across Old Chapel Road near the intersection with Kennel Hill Lane. The road was reopened after flooding receded, with no damage reported.

Flash Flood, Rockbridge

When
August 21, 8:40 AM EST to 10:30 AM EST
Where
Rockbridge County, 0.91 mi ENE of Fairfield to 0.94 mi ENE of Fairfield
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.883, -79.284

Heavy rain caused Marlbrook Creek to overflow its banks and flood across Sterrett Road. The road was reopened after flooding receded, with no damage reported.

Flood, Franklin

When
August 21, 2:15 PM EST
Where
Franklin County, 1.27 mi NNW of Endicott to 1.2 mi NNW of Endicott
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.898, -80.156

Gravel from a roadway was washed away by heavy rainfall.

Flash Flood, Franklin

When
August 21, 3:10 PM EST to 4:10 PM EST
Where
Franklin County, 1.09 mi NNE of Rocky Mt to 1.07 mi NNE of Rocky Mt
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.014, -79.870

A passing thunderstorm produced rainfall rates ranging from 4 to 5 inches per hour, which inundated Powder Mill Creek. The creek was observed flowing over 6 inches deep across School Board Road, making the road impassible. The road reopened after flood waters receded, with no damage reported.

Flash Flood, Carroll

When
August 21, 7:20 PM EST to 10:30 PM EST
Where
Carroll County, 2.17 mi W of Hillsville to 0.48 mi SSE of Richardson
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.765, -80.769

Three to four inches of rain from a slow moving thunderstorm caused several roads within the Hillsville area to become flooded and impassible. Some of the roads were flooded 1 to 2 feet deep where they intersected small flooded streams. Some of the streams overflowed their banks across U.S. Highway 52, making the highway impassible at some locations. The roads were passible again once the flooding receded, with no damage reported.

Flash Flood, Patrick

When
August 21, 7:30 PM EST to 9:00 PM EST
Where
Patrick County, 1.15 mi ENE of Stuart to 1.13 mi ENE of Stuart
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.638, -80.262

Campbell Branch was observed overflowing its banks and flooding several inches deep across Commerce Street near the town of Stuart. No damage was reported and the road was open after the flooding receded.

Flash Flood, Carroll

When
August 21, 7:35 PM EST to 11:00 PM EST
Where
Carroll County, 4.54 mi ESE of Fancy Gap to 4.55 mi ESE of Fancy Gap
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.640, -80.627

Lovills Creek was observed overflowing its banks and flooding several inches deep across Wards Gap Road. The road was impassible until the flood waters receded. No damage was reported to the road and it was reopened after flooding ended.

Flash Flood, Carroll

When
August 21, 7:35 PM EST to 10:30 PM EST
Where
Carroll County, 4.61 mi SE of Gladesboro to 4.72 mi SSE of Gladesboro
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
36.671, -80.594

Three to four inches of rain fell along the crest of the Blue Ridge between the communities of Fancy Gap and Meadows of Dan, resulting in flooding of several small streams along the Blue Ridge Parkway. Some of these streams flooded across the parkway several inches deep, making the road impassible until the flood waters receded. No damage was reported. CREST (Coupled Routing and Excess Storage) Unit Streamflow estimated as much as 600 cfs per mi^2 in this area.

Flash Flood, Patrick

When
August 21, 9:00 PM EST to 10:30 PM EST
Where
Patrick County, 2.27 mi WSW of Penns Store to 2.23 mi WSW of Penns Store
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.592, -80.110

Little Spoon Creek was observed overflowing its banks and flooding several inches deep across Highway 58. The highway was reopened after flooding receded and no damage was reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052496, 1052497, 1052518, 1052517, 1052504, 1052513, 1052514, 1052525, 1052527, 1052520, 1052500, 1052498, 1052522, 1052499.